Alert archive / New Jersey / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS New York, NY

July 24, 2020Essex County, Hudson County, Union County, New Jersey

NWS New York, NY issued this flash flood warning at Jul 24, 2020, 9:54 AM EDT for Essex County, Hudson County, Union County, New Jersey. It was in force for 92 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2020, 9:54 AM EDT (13:54 UTC)
Expired
Jul 24, 2020, 11:26 AM EDT
In force
92 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Essex County, NJ, Hudson County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 84 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:56 AM EDTFLASH FLOODBayonne, NJBAYONNE AVE AND W. 55TH ST HAS ROAD FLOODING WITH MANHOLE COVERS LIFTED.
Jul 24, 10:13 AM EDTFLASH FLOODJersey City, NJPRINCETON AND LYNDON AVE WITH HEAVY FLOODING PER FIRE RESCUE.
Jul 24, 10:28 AM EDTFLASH FLOODBayonne, NJROUTE 440 AND 78 AT EXIT 14A OF NJ TNPK, CAR TRAPPED IN FLOOD WATERS WITH OCCUPANT ON ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS51 KOKX 241354
FFWOKX
NJC013-017-039-241700-
/O.NEW.KOKX.FF.W.0022.200724T1354Z-200724T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
954 AM EDT Fri Jul 24 2020

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Hudson County in northeastern New Jersey...
  East central Union County in northeastern New Jersey...
  Southeastern Essex County in northeastern New Jersey...

* Until 100 PM EDT.

* At 953 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Newark, Jersey City, Elizabeth, Bayonne, Harrison and East Newark. 

Additional rainfall amounts of a half inch to inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4065 7417 4064 7419 4065 7424 4076 7417
      4070 7403 4068 7403 4065 7407 4065 7411
      4064 7412

FLASH FLOOD...RADAR INDICATED

$$

JC
1 follow-up statement
965 
WGUS71 KOKX 241526
FFSOKX

Flash Flood Statement
National Weather Service New York NY
1126 AM EDT Fri Jul 24 2020

NJC013-017-039-241536-
/O.CAN.KOKX.FF.W.0022.000000T0000Z-200724T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Union NJ-Essex NJ-
1126 AM EDT Fri Jul 24 2020

...THE FLASH FLOOD WARNING FOR HUDSON...EAST CENTRAL UNION AND
SOUTHEASTERN ESSEX COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4065 7417 4064 7419 4065 7424 4076 7417
      4070 7403 4068 7403 4065 7407 4065 7411
      4064 7412

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:41 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 24, 7:41 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service New York NY
741 AM EDT Fri Jul 24 2020

.SYNOPSIS...
A cold front slowly pushes south of the region today and then
will push further to the south to begin the weekend as high
pressure builds into Saturday. This high will gradually weaken
with a series of surface troughs moving across early in the
week, followed by a cold front on Wednesday. High pressure will
then slowly build from the west on Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
For this update just adjusted hourly database to better reflect
latest observations and trends. The heavier showers have pushed
further south out over the ocean and along the Southern NJ
coast, with just some scattered showers across far southern
portions of the area. This is essentially in line with POPs and
weather for the next few hours. Previous discussion follows.

A cold front will very slowly sag south into today. To begin the
day southern portions of the region will be on the northern edge
of instability as the axis. The axis of high PW values will also
slowly edge south and east through the course of the day. The
region will reside on the northern periphery of 1.75 to 2 inch
PWs. With humid air remaining in place the weakest disturbance
will be capable of touching off showers and a few thunderstorms.
The best chance of this taking place will be across southern
most portion of the area, and during the morning and early
afternoon. By the afternoon much of the guidance has the frontal
boundary getting a kick sort to speak, and it should be begin to
push further south. This should lead to any shower /
thunderstorm activity dissipating for very late in the day and
into the evening hours. Despite a good deal of cloud cover for
much of today, it remains warm and rather humid. Dew point
readings will reside in the upper 60s well north, with lower and
a few middle 70s further south and east making it feel
uncomfortable once again. Temperatures should make it into the
middle 80s across most areas this afternoon, with southeastern
coastal sections a few degrees cooler with a sea breeze later in
the afternoon. Kept POPs at chance and slight chance from south
to north across the region for much of today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
It will remain muggy into tonight, but  some clearing works in
gradually from the north and northwest. After midnight is when
much of the clearing will begin to take hold across southeastern
sections. Cannot rule out some patchy fog tonight with the
winds rather light and humid conditions remaining in place. Any
rainfall during today would enhance the chances of patchy fog
developing later at night for some locales due to a moist wet
ground. Night time minimums will still be several degrees above
normal with only slightly less humid conditions into early
Saturday morning.

With middle and upper level ridging beginning to take hold into
the day on Saturday a return to mainly sunny skies can be
expected. It will be rather warm, just slightly less humid than
the past few days. Some inland and urban locations will push 90
during the afternoon, with humidity levels only marginally
lower. By late in the day and into Saturday evening the humidity
levels will begin to inch up a bit once again as the high
weakens and begins to push / build offshore.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure will weaken a little and move offshore Saturday
night into Sunday. This will become a Western Atlantic based high
with generally more southwest low level flow veering to more
westerly mid level flow for the end of the weekend and into early
next week. 850mb levels from various numerical weather prediction
models show temperatures getting to around 18 to 20 degrees C
Sunday and Monday as well as Tuesday.

This overall weather pattern with offshore high pressure at the
surface and ridging aloft will setup another warm up with an
accompanying increase in humidity as well. More SW low level flow
with advect in a more humid and warmer airmass. Quite a few
locations could very well have another heat wave Saturday and
through Tuesday. Highs forecast trend from mid 80s to near 90
Saturday to upper 80s to low 90s Sunday, low to mid 90s Monday,
upper 80s to low 90s Tuesday. Forecast grids for max heat index have
a large part of the area in the mid 90s to near 100 for Sunday,
Monday and Tuesday.

The more significant change as shown by the numerical weather
prediction models arrives for the middle of next week when an upper
level trough moves farther southward into the Northeast. The trough
remains for next Thursday as well. Forecast highs for Wednesday and
Thursday of next week are more in the mid to upper 80s.

Weekend overall looks to remain dry. Slight chance POPs are in the
forecast for Monday into Monday evening. The highest chances for
showers and thunderstorms for the long term period will be Tuesday
into Tuesday night with the hot and humid airmass in place ahead of
an approaching cold front. The instability and high precipitable
water will allow for thunderstorms to potentially be strong with
heavy downpours.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A stationary front will remain south of Long Island into this
afternoon as weak waves of low pressure move along the boundary.
High pressure then builds to the north tonight and remains Saturday.

Mainly VFR. There is a chance of showers and thunderstorms from
14Z to 20Z, mainly at the NYC metro terminals and east, with
local MVFR possible in an stronger storms. This is a low
confidence forecast of convection and will depend on where the
stationary front sets up.

Winds will be N to NE this morning and become more easterly this
afternoon. Sea breezes are expected to develop and winds may be
more southeast before coming around to sea breeze direction.
Tonight winds become light and variable.

    ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http://weather.gov/zny/n90

KJFK TAF Comments: Uncertainty with timing and areal extent of
thunderstorms. Low confidence forecast. A sea breeze is expected
and may develop earlier than 19Z.

The afternoon KJFK haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KLGA TAF Comments: Uncertainty with timing and areal extent of
thunderstorms. Low confidence forecast.

The afternoon KLGA haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KEWR TAF Comments: Uncertainty with timing and areal extent of
thunderstorms. Low confidence forecast.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KTEB TAF Comments: Thunderstorms may remain south of the
terminal. Low confidence forecast.

KHPN TAF Comments: Thunderstorms are expected to remain south of
the terminal, with low chances of thunderstorms.

KISP TAF Comments: Uncertainty with timing and areal extent of
thunderstorms. Low confidence forecast. A sea breeze is expected
and may develop later than 19Z.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday through Monday...VFR.
.Tuesday...Chance afternoon showers/tstms with MVFR of lower conds.

&&

.MARINE...
Winds and seas across the forecast waters will remain below SCA
levels today through Tuesday night. The only potential exceptions
would be for gusts up to 25 kt late Sunday afternoon into early
Sunday evening for NY Harbor and parts of the adjacent ocean waters,
as well as for seas near 5 ft Monday night on the outer ocean waters
east of Fire Island Inlet.

&&

.HYDROLOGY...
Scattered showers and thunderstorms could lead to some localized
minor poor drainage flooding though the early afternoon across
far southern sections for today. Heavy rain and minor flooding
are also possible with thunderstorms Tuesday into Tuesday
night.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JE/JM
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...JM
AVIATION...MET
MARINE...MET
HYDROLOGY...JE/JM
EQUIPMENT...
Hazardous weather outlook, Jul 24, 3:55 AM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
355 AM EDT Fri Jul 24 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
250900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
355 AM EDT Fri Jul 24 2020

This Hazardous Weather Outlook is for portions of southern
Connecticut, northeast New Jersey, and southeast New York.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ANZ330-335-338-340-345-350-353-355-250900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
355 AM EDT Fri Jul 24 2020

This Hazardous Weather Outlook is for portions of Atlantic
coastal waters.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 24, 4:58 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
458 AM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     LIGHTNING        BETHEL                  41.37N  73.41W
07/23/2020                   FAIRFIELD          CT   EMERGENCY MNGR

            LIGHTNING STRIKE CAUSED A SMALL ELECTRICAL FIRE IN A
            HOME IN BETHEL, CT

1013 PM     TSTM WND DMG     1 S SUNNYSIDE TRAILER P 41.28N  73.07W
07/23/2020                   NEW HAVEN          CT   911 CALL CENTER

            TREES DOWN IN THE NEAR TURKEY HILL IN ORANGE, CT. TIME
            ESTIMATED BY RADAR.

1107 PM     MARINE TSTM WIND 4 ENE PLUM ISLAND       41.20N  72.12W
07/23/2020  M52 MPH          SUFFOLK            NY   MESONET

            GREAT GULL ISLAND WEATHERFLOW MESONET SITE RECORDED A
            52 MPH WIND GUST. 53 FT AGL.

&&

JE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:38 AM EDTAreal Flood AdvisoryOKXEssex, Hudson, Union67 min
Jul 24, 10:09 AM EDTAreal Flood AdvisoryOKXHudson, Union96 min
Jul 24, 10:40 AM EDTFlash Flood WarningOKXUnion95 min

Nearby

Flash Flood Warnings in New Jersey, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.